Illinois, 2007

Dense Fog in Illinois, December 21, 2007

December 21, 2007 · NWS PAH · 19 events in 19 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less. The lower levels of the atmosphere were very moist due to rainfall the previous day.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less. The lower levels of the atmosphere were very moist due to rainfall the previous day. A nearly stationary trough of low pressure extending northeast along the Ohio River resulted in a light convergent wind flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 20, 10:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Dec 20, 10:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1011 PM CST THU DEC 20 2007

.UPDATE...
REVISED FORECAST TO REMOVE MENTION OF EVENING RAIN. ALSO ISSUED
DENSE FOG ADVISORY PER NPW.

&&

.DISCUSSION...
MOST OF THE RAIN HAD CLEARED THE REGION BY 04Z...BUT DRIZZLE
LINGERED ESPECIALLY OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.
FOG PERSISTED THROUGH THE EVENING...BUT HAD NOT YET BECOME DENSE
EXCEPT OVER WESTERN PORTIONS OF SOUTHEAST MISSOURI. AS THE
PRECIPITATION CONTINUES TO DEPART AND THE LOW-LEVEL FLOW GOES
CALM...DENSE FOG SHOULD GRADUALLY DEVELOP EASTWARD THROUGH THE
NIGHT. BY MORNING...EXPECT A LARGE AREA OF DENSE FOG OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND FAR WESTERN KENTUCKY.
LINGERING DRIZZLE AND FOG WILL CONTINUE TO RESTRICT VISIBILITIES
OVER SOUTHWEST INDIANA AND THE REMAINDER OF WEST KENTUCKY...BUT
THERE THE LOW LEVEL FLOW SHOULD REMAIN STIRRED UP ENOUGH TO
PROHIBIT THE FORMATION OF WIDESPREAD DENSE FOG.

&&

.AVIATION...
LIFR CONDITIONS WILL CONTINUE THROUGH THE MORNING HOURS FRIDAY...AND
POSSIBLY INTO THE AFTERNOON. A 5KT SOUTHERLY WIND IS EXPECTED TO
DEVELOP FRIDAY MORNING...WHICH SHOULD EVENTUALLY HELP TO AT LEAST
LIFT CEILINGS UP TO IFR LEVELS AND VISIBILITIES UP TO MVFR LEVELS IN
THE AFTERNOON. MODELS SHOW LOW-LEVEL SATURATION CONTINUING INTO
FRIDAY NIGHT...SO CONDITIONS MAY WORSEN AGAIN FRIDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 230 PM CST THU DEC 20 2007/

DISCUSSION...
CHALLENGING PACKAGE AS THERE ARE THREE OR FOUR SEPARATE SYSTEMS
AFFECTING THE PAH CWA OVER THE NEXT SEVEN DAYS.

FIRST SYSTEM NOW COMING EAST ACROSS THE REGION. BROAD/WEAK LOW
PRESSURE WILL DRIFT EAST ACROSS THE REGION THIS EVENING. DECNET
ISENTROPIC UPGLIDE SHOULD CONTINUE INTO THE EVENING AHEAD OF THIS
LOW OVER WRN KY/SRN IL AND SW IN. MODELS HAVE BEEN WAY OVERDONE WITH
PRECIP AMOUNTS DURING THE DAY...SO WILL UNDERCUT THOSE NUMBERS THIS
EVENING ALSO. STILL COULD SEE UPWARDS TO A QUARTER INCH IN SOME
AREAS. THE RAIN SHOULD TAPER OFF AS THE MID LVL SUPPORT PASSES EAST
AFTER MIDNIGHT.

HOWEVER...MODEL TIME SECTIONS OF MOISTURE INDICATE QUITE A BIT OF
LOW LEVEL MOISTURE WILL CONTINUE TO BE TRAPPED IN THE LOWER STABLE
LAYER TONIGHT THROUGH FRI NIGHT. WILL GO WITH PATCHY DRIZZLE AND
AREAS OF FOG LATE TONIGHT INTO FRI MORNING...AND WILL NEED TO
MONITOR FOR THE POSSIBILITY OF SOME DENSE FOG FORMING. WILL ALLOW
FOG TO LIFT BY FRI AFTERNOON...BUT THINK LOW STRATUS CLOUDS WILL
STAY TRAPPED IN THE BOUNDARY LAYER ALL DAY. COULD BE ANOTHER FOG
EPISODE FRI NIGHT AS THE STRATUS LOWER AFTER DARK...BUT SOUTHERLY
FLOW SHOULD BE INCREASING AND MAY PREVENT THE FOG FROM FORMING.

NEXT WEATHER SYSTEM COMES RAPIDLY NORTHEAST IN SW FLOW ALOFT SAT
AFTERNOON AND SAT NIGHT. CHANCES ARE GOOD FOR ANOTHER QUICK SHOT OF
SHOWERS/SCT THUNDERSTORMS LATER SAT/SAT NIGHT AS THIS SYSTEM MOVES
UP INTO THE GREAT LAKES REGION. TEMPS MAY REACH 60 OR SO MANY AREAS
ST AFTERNOON UNDER BRISK SOUTHERLY SFC FLOW AHEAD OF THE FRONT OVER
THE PLAINS.

HOWEVER...A QUICK COOL DOWN IS IN STORE FOR SUNDAY BEHIND THE FRONT
AS WINDS TURN BACK AROUND TO THE NW AND DRAW COLDER AIR IN FROM SNOW
FIELDS TO THE NORTH. IN FACT...WITH THE SURFACE HIGHT MOVING IN
OVERHEAD LATER SUNDAY NIGHT...COULD SEE 20 TO 25 MANY LOCATIONS FOR
OVERNIGHT LOWS.

AFTER THAT...FORECAST CONFIDENCE DECREASES QUICKLY AS MANY OF THE
MEDIUM MODEL RUNS ARE NOT SHOWING GOOD RUN TO RUN CONSISTENCY...NOR
ARE THEY SHOWING MUCH OVERALL AGREEMENT WITH THE EVOLUTION OF THE
UPPER LOW EXPECTED TO MOVE EAST ACROSS THE REGION LATER MONDAY NIGHT
AND EARLY CHRISTMAS DAY. THE LAST FEW RUNS OF THE GFS INSIST AN AREA
OF ISENTROPIC LIFT AND LIGHT PRECIP WILL BREAK OUT BY 12Z TUE OVER A
GOOD PORTION OF THE REGION AHEAD OF A STRONG MID LEVEL SHORT
WAVE...WITH MOST PARAMETERS POINTING TO SNOW OR A RAIN/SNOW MIX.
MEANWHILE...12Z ECMWF BRINGS THE SHORT WAVE THROUGH COMPLETELY DRY
(KEEPS PRECIP TO THE SOUTH) AND A BIT WARMER (PROBABLY DUE TO LACK
OF PRECIP GENERATION AND DYNAMIC/EVAPORATIVE COOLING). OPTED FOR A
MIDDLE OF THE ROAD APPROACH FOR NOW IN ORDER TO TRY AND MINIMIZE
ERROR. THIS LEAD TO A CHC RAIN OR SNOW SOUTH FOR THE LATE MON NIGHT
INTO CHRISTMAS MORNING TIME FRAME. KEPT IT DRY NORTH AREAS FOR THE
TIME BEING. IN ANY CASE...NO MODEL POINTS TO A BIG SNOW EVENT IN ANY
OF THE AREA RIGHT NOW. WILL CONTINUE TO MONITOR TRENDS.

MEFFERT

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...DENSE FOG ADVISORY UNTIL 10 AM CST FRIDAY FOR BALLARD-CARLISLE-
     FULTON-GRAVES-HICKMAN-MCCRACKEN.

MO...DENSE FOG ADVISORY UNTIL 10 AM CST FRIDAY FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...DENSE FOG ADVISORY UNTIL 10 AM CST FRIDAY FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...NONE.
&&

PUBLIC...RJP
AVIATION...DRS
Hazardous weather outlook, Dec 20, 11:55 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1155 PM CST THU DEC 20 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1155 PM CST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AREAS OF FOG AND PATCHY DRIZZLE WILL PERSIST OVERNIGHT. THE FOG IS
EXPECTED TO BECOME MORE DENSE THROUGH THE NIGHT...REDUCING
VISIBILITY TO ONE QUARTER MILE OR LESS AT TIMES. PLEASE REFER TO
THE DENSE FOG ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DENSE FOG WILL BE SLOW TO BURN OFF FRIDAY MORNING.

SHOWERS MAY BE ACCOMPANIED BY ISOLATED THUNDERSTORMS SATURDAY
AFTERNOON AND NIGHT. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...
BUT LOCALLY HEAVY RAINFALL MAY LEAD TO SOME FLOODING PROBLEMS.

THERE IS A SMALL CHANCE OF LIGHT RAIN OR SNOW OVER MOST OF THE
AREA MONDAY NIGHT AND CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Alexander forecast zone
Reported by
ASOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Edwards forecast zone
Reported by
ASOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Reported by
ASOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
ASOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Hardin forecast zone
Reported by
ASOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Johnson forecast zone
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Massac forecast zone
Reported by
ASOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Pope forecast zone
Reported by
ASOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Pulaski forecast zone
Reported by
ASOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Wabash forecast zone
Reported by
ASOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
ASOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
White forecast zone
Reported by
ASOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 21, 12:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65053, 65054, 65055, 65056, 65057, 65058, 65059, 65060, 65061, 65062, 65063, 65064, 65065, 65066, 65067, 65068, 65069, 65070, 65071.